Alert archive / Texas / River Flood Warnings in 2016

River Flood Warning 17, NWS Midland/Odessa, TX

September 18, 2016Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Sep 18, 2016, 8:00 PM CDT for Presidio County, Texas. It was in force for 53 hr.

The area

The outline as issued.

The facts

Issued
Sep 18, 2016, 8:00 PM CDT (01:00 UTC)
Expired
Sep 21, 2016, 1:00 AM CDT
In force
53 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande at Candelaria Crossing (CDET2).

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

058 
WGUS44 KMAF 190100
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 PM CDT SUN SEP 18 2016

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
Storms with heavy rain moved across the drainages into the Rio Grande 
near Candelaria resulting in rapid rises. Additional rain is not expected 
and the level is expected to continue to slowly fall overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued

&&

TXC377-191700-
/O.NEW.KMAF.FL.W.0017.160919T0100Z-160921T0600Z/
/CDET2.1.ER.160918T1020Z.160919T0600Z.160920T1800Z.NO/
800 PM CDT SUN SEP 18 2016

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Candelaria 3N.
* until late Tuesday night, or until the warning is cancelled.
* At  7PM Sunday the stage was 9.0 feet (2.7 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 8.5 feet (2.6 meters).
* Impact...At 8.5 feet (2.6 meters), the river reaches minor flood 
  stage, possibly resulting in flooding of FM 170 in low areas.  
  Homes in Candelaria are not expected to be affected.  Farmers and 
  ranchers need to remain alert to the weather and river conditions 
  as livestock and machinery may need to be moved to higher ground.

This crest compares to a previous crest of 9.1 feet (2.8 meters) on 
Aug 3 2014.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Sun   Mon
                                                7AM   1PM   7PM   1AM
  Candelaria 3N   7.5  8.5    9.0   Sun  7 PM   9.0   8.9   8.8   8.7

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Sun   Mon
                                                7AM   1PM   7PM   1AM
  Candelaria 3N   2.3  2.6    2.7   Sun  7 PM   2.7   2.7   2.7   2.7

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 18, 6:05 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 18, 6:05 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
605 PM CDT SUN SEP 18 2016

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

VFR conditions are expected for the next 24 hours. Winds are
expected to be light and somewhat variable through the period.
There is a slight chance of thunderstorms for FST this evening but
probabilities are too low to mention in the TAFS so will amend if
needed.

&&

.PREV DISCUSSION... /issued 239 PM CDT SUN SEP 18 2016/

DISCUSSION...
Today's thunderstorm potential will mainly be focused from the
Delaware...to Davis...to the Glass Mtns where there's still enough
low level mstr and mid level instability (LRs of 7 C/KM) for the
elevated heat sources to drive convection. Mid level steering flow
is pretty weak across the mtns so a few storms could drift out a
little distance from the mtns. CAPEs are forecast to be over 2000
J/KG but the shear is only around 15kts and this seems to favor
downburst winds and hail. Storms will be diurnally driven and
expect there will be little if any storms left after 03Z. Today's
7h temps will be about a 1.5C warmer than yesterdays and this will
carry over thru Tue with increased presence of the ridge aloft,
although Mon will probably be the hottest of the next few days.
The ridge is still present Wed but heights are lower with SW and W
flow by Thur PM/Fri, respectively. Pretty good model agreement
that a mid latitude cyclone will be e of the front range Fri. An
assocd cold front is likely to move thru Sat evening and low level
mstr will have a brief window to return along/ahead of front Sat
evening and thus a few storms possible across the far e then. Much
drier air will follow the front Sat AM which should set up a
favorable conditions for a cool Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  96  71  95 /  10   0   0   0
Carlsbad                       60  94  66  93 /   0   0   0   0
Dryden                         74  97  72  96 /  10   0   0   0
Fort Stockton                  71  96  71  95 /  10   0   0   0
Guadalupe Pass                 66  87  66  86 /  10   0   0   0
Hobbs                          62  92  65  91 /  10   0   0   0
Marfa                          58  88  62  87 /  20  10   0   0
Midland Intl Airport           71  96  70  95 /   0   0   0   0
Odessa                         71  94  70  93 /  10   0   0   0
Wink                           70  98  70  97 /  10   0   0   0

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Sep 18, 2:25 PM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT SUN SEP 18 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
225 PM CDT SUN SEP 18 2016 /125 PM MDT SUN SEP 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING GENERALLY IN AND AROUND THE DAVIS MOUNTAINS AND BIG BEND
REGIONS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF
WIND GUSTS TO 50 MPH...HAIL...BRIEF HEAVY RAINFALL AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 18, 3:27 PM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 PM CDT SUN SEP 18 2016

TXZ074-075-081-182115-
BIG BEND AREA TX-PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX-
327 PM CDT SUN SEP 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND WEST CENTRAL PECOS COUNTIES UNTIL 415 PM
CDT...

AT 327 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES WEST OF HOVEY...OR 16 MILES NORTH OF ALPINE...MOVING EAST AT 25
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALTUDA AND HOVEY.

LAT...LON 3054 10376 3070 10364 3073 10313 3021 10339
TIME...MOT...LOC 2027Z 287DEG 21KT 3060 10359

80
Special weather statement, Sep 18, 4:51 PM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 PM CDT SUN SEP 18 2016

TXZ079>081-182245-
MARFA PLATEAU TX-BIG BEND AREA TX-PRESIDIO VALLEY TX-
451 PM CDT SUN SEP 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 545 PM CDT...

AT 451 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF BIG BEND RANCH STATE PARK...MOVING SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
BREWSTER AND SOUTHEASTERN PRESIDIO COUNTIES.

LAT...LON 2956 10414 2970 10399 2955 10367 2933 10383
TIME...MOT...LOC 2151Z 302DEG 10KT 2956 10397

80
Local storm report, Sep 18, 5:27 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
527 PM CDT SUN SEP 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             ARTESIA                 32.85N 104.43W
09/17/2016  E2.50 INCH       EDDY               NM   TRAINED SPOTTER

            HAIL STARTED OUT AS PEA SIZE HAIL, BUT GOT UP TO TENNIS
            BALL SIZE HAIL. HAIL DENTED THEIR CAR AND DAMAGED SOME
            TREES.

0750 PM     HAIL             2 E GOLDSMITH           31.98N 102.58W
09/17/2016  E2.75 INCH       ECTOR              TX   PUBLIC

            BASEBALL SIZE HAIL KNOCKED OUT WINDOWS AND DAMAGED THE
            NORTH SIDE OF HOUSE.

0830 PM     HAIL             2 NW ODESSA             31.87N 102.39W
09/17/2016  E1.50 INCH       ECTOR              TX   PUBLIC

            REPORTED NEAR ODESSA COLLEGE

0834 PM     HAIL             2 NE ODESSA             31.87N 102.34W
09/17/2016  E1.00 INCH       ECTOR              TX   PUBLIC

            OCCURRED ON 11TH STREET

0915 PM     FLASH FLOOD      ODESSA                  31.85N 102.37W
09/17/2016                   ECTOR              TX   BROADCAST MEDIA

            THREE HIGH WATER RESCUES PERFORMED IN ODESSA BETWEEN 900
            SND 930 PM CDT.

&&

AKL
Local storm report, Sep 18, 5:28 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT SUN SEP 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 W ARTESIA             32.85N 104.45W
09/17/2016  E1.75 INCH       EDDY               NM   PUBLIC

            GOLF BALL SIZE HAIL 1-2 MILES WEST OF ARTESIA.

0515 PM     HAIL             3 N ARTESIA             32.89N 104.43W
09/17/2016  E1.75 INCH       EDDY               NM   TRAINED SPOTTER

            415 MDT

0517 PM     HAIL             2 N ARTESIA             32.88N 104.43W
09/17/2016  E2.50 INCH       EDDY               NM   TRAINED SPOTTER

0517 PM     HAIL             ARTESIA                 32.85N 104.43W
09/17/2016  E2.75 INCH       EDDY               NM   PUBLIC

            ARTESIA AIRPORT MANAGER REPORTS EXTENSIVE DAMAGE TO
            VEHICLES AND HANGERS

0517 PM     HAIL             ARTESIA                 32.85N 104.43W
09/17/2016  E1.75 INCH       EDDY               NM   TRAINED SPOTTER

            GOLF BALL SIZE HAIL ON THE WEST SIDE OF ARTESIA.

0521 PM     HAIL             1 W ARTESIA             32.85N 104.45W
09/17/2016  E2.75 INCH       EDDY               NM   PUBLIC

            BROKEN WINDSHIELD ON CAR AND BROKEN WINDOW IN HOUSE.

0530 PM     HAIL             ARTESIA                 32.85N 104.43W
09/17/2016  E2.50 INCH       EDDY               NM   TRAINED SPOTTER

            HAIL STARTED OUT AS PEA SIZE HAIL, BUT GOT UP TO TENNIS
            BALL SIZE HAIL. HAIL DENTED THEIR CAR AND DAMAGED SOME
            TREES.

0559 PM     HAIL             13 SW MIDLAND           31.87N 102.24W
09/17/2016  E1.00 INCH       MIDLAND            TX   NWS EMPLOYEE

            QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

0600 PM     HAIL             13 SW MIDLAND           31.87N 102.24W
09/17/2016  E1.00 INCH       MIDLAND            TX   NWS EMPLOYEE

            70-80 MPH WINDS FROM DOWNBURST.

0623 PM     HAIL             LEES                    32.08N 101.49W
09/17/2016  E1.25 INCH       GLASSCOCK          TX   PUBLIC

0642 PM     HAIL             5 S BIG SPRING          32.18N 101.48W
09/17/2016  E1.75 INCH       HOWARD             TX   TRAINED SPOTTER

            GOLF BALL HAIL REPORTED AT THE INTERSECTION OF RANCH ROAD
            33 AND HIGHWAY 87 SOUTH OF BIG SPRING.

0655 PM     HAIL             BIG SPRING              32.25N 101.48W
09/17/2016  M1.00 INCH       HOWARD             TX   SOCIAL MEDIA

0715 PM     TORNADO          8 NW GOLDSMITH          32.06N 102.71W
09/17/2016                   ECTOR              TX   TRAINED SPOTTER

0750 PM     HAIL             2 E GOLDSMITH           31.98N 102.58W
09/17/2016  E2.75 INCH       ECTOR              TX   PUBLIC

            BASEBALL SIZE HAIL KNOCKED OUT WINDOWS AND DAMAGED THE
            NORTH SIDE OF HOUSE.

0825 PM     HAIL             WEST ODESSA             31.84N 102.50W
09/17/2016  E1.00 INCH       ECTOR              TX   TRAINED SPOTTER

0830 PM     HAIL             2 NW ODESSA             31.87N 102.39W
09/17/2016  E1.50 INCH       ECTOR              TX   PUBLIC

            REPORTED NEAR ODESSA COLLEGE

0834 PM     HAIL             2 NE ODESSA             31.87N 102.34W
09/17/2016  E1.00 INCH       ECTOR              TX   PUBLIC

            OCCURRED ON 11TH STREET

0839 PM     HAIL             4 SE ODESSA             31.81N 102.32W
09/17/2016  E1.00 INCH       ECTOR              TX   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED ON INTERSTATE 20 AT MILE
            MARKER 121.

0845 PM     HAIL             JAL                     32.11N 103.19W
09/17/2016  E1.75 INCH       LEA                NM   TRAINED SPOTTER

            LARGE HAIL BROKE WINDOWS IN BUILDINGS IN JAL. HAIL
            ESTIMATED TO BE GOLF BALL SIZE.

0845 PM     HAIL             10 N JAL                32.26N 103.19W
09/17/2016  E1.75 INCH       LEA                NM   PUBLIC

            MOTORIST REPORTED HAIL BROKE WINDSHIELD ON HIS CAR,
            ESTIMATED TO BE GOLF BALL SIZE.

0845 PM     HAIL             JAL                     32.11N 103.19W
09/17/2016  E2.50 INCH       LEA                NM   PUBLIC

            745 MDT, PERSON LOST A SKYLIGHT.

0915 PM     FLASH FLOOD      ODESSA                  31.85N 102.37W
09/17/2016                   ECTOR              TX   BROADCAST MEDIA

            THREE HIGH WATER RESCUES PERFORMED IN ODESSA BETWEEN 900
            SND 930 PM CDT.

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 3:53 PM CDTSpecial Weather StatementMAFPresidio52 min
Sep 19, 4:10 PM CDTSpecial Weather StatementMAFPecos50 min
Sep 19, 4:25 PM CDTSpecial Weather StatementMAF50 min
Sep 19, 4:28 PM CDTSpecial Weather StatementMAFJeff Davis47 min
Sep 19, 5:30 PM CDTSpecial Weather StatementMAFJeff Davis45 min

Nearby

River Flood Warnings in Texas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.